Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 172, NWS Bismarck, ND

July 3, 2018McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 10:24 PM CDT for McKenzie County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 10:24 PM CDT (03:24 UTC)
Expired
Jul 3, 2018, 11:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 226 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:00 PM CDTTSTM WND GST 605 Nne Skaar, NDREPORT RELAYED THROUGH NWS GLASGOW, MONTANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KBIS 040324
SVRBIS
NDC053-040430-
/O.NEW.KBIS.SV.W.0172.180704T0324Z-180704T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1024 PM CDT TUE JUL 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern McKenzie County in northwestern North Dakota...

* Until 1130 PM CDT/1030 PM MDT/.

* At 1023 PM CDT/923 PM MDT/, a severe thunderstorm was located 7
  miles southeast of Savage, or 21 miles south of Sidney, moving
  northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern McKenzie County, including the following locations...
  Sather Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 10404 4784 10336 4733 10324 4733 10404
TIME...MOT...LOC 0323Z 241DEG 32KT 4741 10420 

HAIL...1.75IN
WIND...60MPH
 
$$

CJS
2 follow-up statements
322 
WWUS53 KBIS 040346
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1046 PM CDT TUE JUL 3 2018

NDC053-040430-
/O.CON.KBIS.SV.W.0172.000000T0000Z-180704T0430Z/
McKenzie ND-
1046 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
CDT/1030 PM MDT/ FOR SOUTHWESTERN MCKENZIE COUNTY...

At 1046 PM CDT/946 PM MDT/, a severe thunderstorm was located 10
miles northeast of Skaar, or 17 miles southeast of Sidney, moving
northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arnegard and Sather Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 10404 4784 10336 4733 10324 4733 10404
TIME...MOT...LOC 0346Z 241DEG 32KT 4751 10393 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
234 
WWUS53 KBIS 040407
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1107 PM CDT TUE JUL 3 2018

NDC053-040430-
/O.CON.KBIS.SV.W.0172.000000T0000Z-180704T0430Z/
McKenzie ND-
1107 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
CDT/1030 PM MDT/ FOR SOUTHWESTERN MCKENZIE COUNTY...

At 1106 PM CDT/1006 PM MDT/, a severe thunderstorm was located 19
miles south of Alexander, or 22 miles southeast of Sidney, moving
northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arnegard and Sather Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4784 10336 4733 10324 4736 10387 4771 10401
TIME...MOT...LOC 0406Z 243DEG 30KT 4757 10372 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:18 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 3, 10:18 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1018 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 1003 PM CDT Tue Jul 3 2018

Severe thunderstorm watch #261 has been issued for almost all of
western and central North Dakota. There are two main areas of
concern with the activity currently moving into western North
Dakota. One will be the complex of storms over eastern Montana as
it approaches the Williston area and northwest North Dakota. The
other will be the activity that has already started moving into
the southwest from northwest South Dakota, which has already
prompted a severe thunderstorm warning over Bowman county. Coverage
and intensity should increase as the low level jet kicks in over
the next 1 to 3 hours. Should storms hold together, they are
likely to approach the Bismarck/Mandan area in the 06z to 08z
time frame, possibly transitioning into a severe QLCS as it
approaches the James River Valley. Populated precipitation chances
with the latest iteration of the time lagged HRRR which seems to
have a decent handle on the ongoing convection.

UPDATE Issued at 641 PM CDT Tue Jul 3 2018

No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018

The main forecast issue in the short term period will be
thunderstorm chances tonight.

Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.

We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.

CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.

Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.

The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018

Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jul 3 2018

Another round of strong to severe storms is likely to enter
southwest North Dakota around 02z to 05z, before increasing in
coverage and making its way across the forecast area.
Thunderstorms will be possible at all sites during the overnight
hours, but the best chance for large hail and strong winds will
generally remain over the southern third of the forecast area. For
the most part, VFR conditions and light winds are expected, but
winds may become erratic with temporary visibility reductions
under heavier storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
958 PM CDT Tue Jul 3 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms tonight. Some storms will be
severe with large hail and damaging winds. The greatest risk of
severe weather during this timeframe will be over western and
central North Dakota.

Strong to severe storms will possibly last into the early morning
hours on Independence day. In addition, any storms that develop
this afternoon through tonight will be capable of producing very
heavy rainfall, leading to localized flooding.

Severe thunderstorm watch #261 has been issued for most of western
and central North Dakota through 4 AM CDT or 3 AM MDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight over western and
central North Dakota.

ZH

In the hours before

Special weather statement, Jul 3, 9:24 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
824 PM MDT TUE JUL 3 2018

NDZ043-040315-
Bowman-
824 PM MDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN COUNTY UNTIL
915 PM MDT...

At 824 PM MDT, strong thunderstorms were clustered 6 miles south of
Ladner, or 14 miles northwest of Buffalo, moving northeast at 55 mph.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Wind gusts to 50 mph and half inch hail are also possible with these
storms.

Locations impacted include...
Bowman, Scranton, Rhame, Mud Buttes, Griffin, Gascoyne, Sunset Butte,
Bowman Haley Dam and Buffalo Springs.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10400 4627 10397 4627 10300 4618 10299
      4595 10305
TIME...MOT...LOC 0224Z 220DEG 49KT 4574 10374

HEINERT
Local storm report, Jul 3, 10:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     8 E BOWMAN HALEY DAM    45.96N 103.09W
07/03/2018  E60 MPH          BOWMAN             ND   LAW ENFORCEMENT

            NO HAIL, VERY HEAVY RAIN, AND FREQUENT
            LIGHTNING WITH THE WIND.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:24 PM CDTSpecial Weather StatementBISBowman51 min
Jul 3, 9:48 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Slope57 min
Jul 3, 10:21 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Jul 3, 10:37 PM CDTSpecial Weather StatementBISGrant, Morton38 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux65 min
Jul 3, 11:30 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie48 min
Jul 3, 11:32 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more6 hr
Jul 3, 11:35 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver62 min
Jul 3, 11:45 PM CDTFlash Flood WarningBISBurleigh, Morton2 hr
Jul 3, 11:49 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 3, 11:52 PM CDTSpecial Weather StatementBISWilliams53 min
Jul 4, 12:16 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells59 min
Jul 4, 12:42 AM CDTSpecial Weather StatementBISMcKenzie, Williams48 min
Jul 4, 12:46 AM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jul 4, 1:14 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells61 min
Jul 4, 1:24 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 4, 1:38 AM CDTFlash Flood WarningBISEmmons5 hr
Jul 4, 2:32 AM CDTAreal Flood AdvisoryBISMcIntosh6 hr
Jul 4, 3:15 AM CDTSpecial Weather StatementBISDickey, LaMoure45 min
Jul 4, 3:20 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.